I'm a personal trainer/ Nutrionist that trains and eats very healthy every day but the belly fat is not disappearing no matter how much abdominal exercises I do ...
I've tried different cocktails of steroids and diets but it seems like this is an issue many with HIV live with ..
My medication is Truvada and Tivicay,
Is it possible that these Meds are the ones causing my belly fat ?
Any other Meds I could switch to ?
Anybody out there with a solution to this frustrating problem ??
All HIV regimens can increase visceral fat in many patients. Some do not gain any fat whatsoever. Some genetic polymorphisms and/or life style related metabolic issues may make one more prone to having increased visceral adipose tissue (VAT).Even integrase inhibitors can. It is very frustrating to say this after so many years of metabolic research. Switching HIV regimens has not been shown to improve VAT.
VAT eventually becomes like another organ that produces cytokines (immune messenger proteins) and hormones that self-perpetuate VAT.
Most anabolic steroids can improve lean mass, decrease subcutaneous fat but also increase VAT. That is a fact that very few people talk about. This is the reason you see bodybuilders with a ripped but protruding belly.
Cutting out carbs may starve VAT but it is a hard diet to follow due to fatigue, lipid issue and loss of strength. I have tried it and had to quit even though I felt less bloated. Using a low carb diet with a lot of cardiovascular exercise may be even more effective if you can manage to have energy to do so.
Egrifta is the only product approved to decrease belly fat in HIV. But it has several barriers to adherence: daily injections, high price (many insurance companies frown on its use), and very slow action.
Metformin has some promise but data on this option is contradictory. Metformin may decrease insulin resistance that may be associated with increased VAT. I have not seen data on combining Metformin, exercise, carb restriction, and Egrifta. It would be interesting to see a study or hear from people who are willing to combine these options. Unfortunately, most lipodystrophy research in HIV has stopped.
I am hosting a webinar with a world expert on fat loss supplements this Aug 31. You can sign up on this FB events place but the webcast will later be available on youtube.
Webinar: The Truth and Lies About Fat Loss Supplements
I also have more information here:
Nelson's tips for fat loss
How to Decrease HIV related belly fat accumulation
I hope this helps. Very frustrating topic for sure!